Hail, Allen
- When
- April 10, 2:36 PM CST
- Where
- Allen County, 0.69 mi S of Humboldt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.810, -95.430
An isolated strong thunderstorms developed over the Flint Hills during the afternoon of April 10th, 2023. The storm produced dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated strong thunderstorms developed over the Flint Hills during the afternoon of April 10th, 2023. The storm produced dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 2:08 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 308 PM CDT Mon Apr 10 2023 .SHORT TERM...(This evening through Thursday night) Issued at 300 PM CDT Mon Apr 10 2023 A slow moving trough of low pressure over east central Kansas may provide a focus for showers and storms later this afternoon and into the early evening hours. Ample 0-3km CAPE/low level lapse rates combined with marginal deep layer shear/mid-lvl lapse rates and an uncapped airmass ahead of a slow moving trough axis should allow for a cluster of storms to develop this afternoon/early evening within the exit region of a NE to SW oriented H25 jet. The best chances will remain east of the Kansas Turnpike and should diminish during the evening hours. Tue-Thu...a mid/upper ridge will expand over the central CONUS bringing a prolonged period of mild and dry weather conditions through the period. With rising heights/increasing thickness, the low level thermal ridge will expand with many areas seeing highs in the mid to perhaps upper 80s .LONG TERM...(Friday through Monday) Issued at 300 PM CDT Mon Apr 10 2023 By late Friday, a mid/upper trough over the western CONUS will emerge over the Central and Northern Plains. An approaching cold front may become a focus for showers and storms as low level moisture races northward within the warm sector ahead of the lead shortwave trough lifting out of the Southern Rockies. A round of severe storms appears possible, especially over southeast KS where the better low level moisture is progged. A stable post-frontal regime is expected to overspread the area on Sat with cooler air and dry weather anticipated. Rising height/increasing thickness will arrive early in the week with another warming trend anticipated. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Apr 10 2023 A trough of low pressure at the surface will move slowly eastward while becoming more diffuse this evening and tonight. This boundary will become a focus for showers and storms, some possibly severe for the Flint Hills and much of southeast Kansas. IFR/MVFR cigs will be likely in and near TSRA, possibly impacting the KCNU terminal from 20-21Z through 00-01Z. Breezy northwest winds in the wake of the boundary may develop initially while becoming light and variable overnight. Breezy southerly winds and VFR will return to the area on Tuesday. && .FIRE WEATHER... Issued at 300 PM CDT Mon Apr 10 2023 Gusty southerly winds and above normal temperatures will result in a very high fire danger during the afternoon hours Tuesday through Friday. Extreme fire weather may develop over central and portions of south central Kansas on Thursday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 80 52 82 / 10 0 0 0 Hutchinson 47 80 51 83 / 0 0 0 0 Newton 49 80 52 82 / 10 0 0 0 ElDorado 49 79 52 81 / 30 0 0 0 Winfield-KWLD 49 79 50 81 / 30 0 0 0 Russell 43 82 52 86 / 0 0 0 0 Great Bend 43 82 51 85 / 0 0 0 0 Salina 48 82 54 85 / 0 0 0 0 McPherson 47 80 52 83 / 0 0 0 0 Coffeyville 49 77 49 78 / 50 0 0 0 Chanute 49 77 50 79 / 50 0 0 0 Iola 49 77 50 78 / 50 0 0 0 Parsons-KPPF 49 77 49 78 / 50 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...MWM FIRE WEATHER...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 1236 PM CDT Mon Apr 10 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1236 PM CDT Mon Apr 10 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight There is a chance for severe thunderstorms this afternoon and early evening for locations generally east of a line from Anthony to Wichita to Strong City. The strongest storms will be capable of golf ball sized hail and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Stronger south winds will combine with warmer temperatures and lower daytime humidity levels to result in very high grassland fire danger during the afternoon hours Tuesday through Friday. The most prone locations on Tuesday will be across central Kansas and across much of the area Wednesday through Friday, except far southeast Kansas. Chances for thunderstorms are expected to increase late on Friday through Friday night across most of the area. At this time, there is at least a low risk for severe storms. Check later forecasts and outlooks for updates on the severe weather expectations late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT Mon Apr 10 2023
KSZ072-096-102030-
Neosho KS-Allen KS-
250 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northeastern Neosho
and Allen Counties through 330 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gas, or over La Harpe, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iola, La Harpe, Gas, Moran, Savonburg, Elsmore, Stark, Mildred,
Bassett and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3765 9509 3773 9537 3796 9544 3804 9526
3804 9508
TIME...MOT...LOC 1950Z 234DEG 14KT 3790 9533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
319 PM CDT Mon Apr 10 2023
KSZ072-096-102045-
Neosho KS-Allen KS-
319 PM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northern Neosho and
southeastern Allen Counties through 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chanute, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea to dime sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chanute, Iola, Humboldt, La Harpe, Gas, Savonburg, Elsmore, Iola
Airport, Petrolia and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 9545 3770 9553 3780 9552 3801 9526
3773 9509 3772 9509
TIME...MOT...LOC 2018Z 216DEG 9KT 3774 9545
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
METZGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT MON APR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 3 SE HUMBOLDT 37.78N 95.40W
04/10/2023 M0.25 INCH ALLEN KS LAW ENFORCEMENT
&&The Topeka radar (KTWX), 149 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094683.